Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Lake Charles, LA

June 9, 2018Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 9, 2018, 2:58 PM CDT for Orange County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 2:58 PM CDT (19:58 UTC)
Expired
Jun 9, 2018, 3:13 PM CDT
In force
15 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Orange County, TX

The radar

The Lake Charles radar (KLCH), 81 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1863 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS54 KLCH 091958
SVRLCH
TXC361-092030-
/O.NEW.KLCH.SV.W.0062.180609T1958Z-180609T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
258 PM CDT SAT JUN 9 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Orange County in southeastern Texas...

* Until 330 PM CDT.

* At 258 PM CDT, a severe thunderstorm was located over Pine Forest,
  or over Vidor, moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Beaumont, Vidor, Rose City and Pine Forest. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3019 9411 3020 9409 3021 9410 3024 9395
      3024 9388 3005 9389 3009 9409 3010 9409
      3012 9407 3013 9408 3014 9411 3015 9410
      3015 9411 3016 9412
TIME...MOT...LOC 1958Z 271DEG 5KT 3015 9405 

HAIL...1.00IN
WIND...60MPH
 
$$

Jones
1 follow-up statement
332 
WWUS54 KLCH 092013
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
313 PM CDT SAT JUN 9 2018

TXC361-092022-
/O.CAN.KLCH.SV.W.0062.000000T0000Z-180609T2030Z/
Orange TX-
313 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ORANGE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3019 9411 3020 9409 3021 9410 3024 9395
      3024 9388 3005 9389 3009 9409 3010 9409
      3012 9407 3013 9408 3014 9411 3015 9410
      3015 9411 3016 9412
TIME...MOT...LOC 2011Z 271DEG 5KT 3015 9403 

$$

Jones

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:32 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 9, 12:32 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1232 PM CDT Sat Jun 9 2018

.DISCUSSION...
18Z TAFS

&&

.AVIATION...
Scattered convection is underway this afternoon as expected. This
activity will persist through the evening before coming to an end
around sunset. Light southerly winds will prevail through the
forecast period but may be interrupted by advancing or
interacting outflow boundaries from developing storms. Away from
storms, VFR conditions will prevail.

Increasing atmospheric moisture will allow for scattered to
numerous showers and thunderstorms to develop once again by mid
morning Sunday.

Jones

&&

.PREV DISCUSSION... /issued 625 AM CDT Sat Jun 9 2018/

DISCUSSION...
09/12Z TAF Issuance.

AVIATION...
KLCH radar shows a few showers developing along the coast and over
the coastal waters early this morning. VFR conditions are
currently noted at area terminals although some patchy fog is
still possible at AEX through 13Z. Although shower/tstm chcs
remain on the low side today, near term high-res guidance suggests
enough coverage to include at least a mention of VCTS at LCH and
BPT, mainly after 17Z. Otherwise, expect VFR to prevail with
generally SCT CU during the aftn. Winds will remain southerly,
less than 10 KT.

24

PREV DISCUSSION... /issued 457 AM CDT Sat Jun 9 2018/

SYNOPSIS...
The upper level pattern this early morning still shows a large
upper level trough over the eastern Gulf of Mexico, with an upper
level ridge over far west Texas and northwest Old Mexico. The
difference is a little bit better of a moisture profile with PWAT
up to 1.4 inches and Mean RH over 50 percent. In response, local
radars this morning showing a few more showers over the coastal
waters than the past couple of mornings.

Rua

DISCUSSION...
With a better moisture profile in store for today, expect to see a
bit more showers and thunderstorms over the forecast area with
daytime heating and when convective temperature of 90F is reached.
Hi res models are in agreement with this, so will have slight
chance pops for most of the forecast area.

The increase in convection is expected to continue on Sunday as
the upper level ridging retreats further and a bit of an upper
level weakness rotating around the ridge enters the forecast area,
to combine with daytime heating and ample Gulf moisture for
scattered showers and thunderstorms by late morning into the
afternoon.

Through mid week (Wednesday)...looks like forecast area will be
in between an upper level ridge centered over the Western Atlantic
and one over the southwest US. Therefore, with the weakness aloft
and ample Gulf moisture, typical summertime diurnal showers and
thunderstorms should be in store for the forecast area.

The latter part of next week is still a forecast of lower
confidence. The 09/00Z operational GFS still shows a break in
upper level ridging over the northern Gulf, and brings a
disturbance around the periphery of the sub-tropical ridge out of
the northwest Caribbean and forms a tropical cyclone that heads
up toward the southeast Louisiana coast on Friday. The ensemble
mean of the GFS also depicts a weaker surface low a little further
east from southeast Louisiana into southern Mississippi.

The other Global models including the ECMWF, ECMWF ensemble mean,
and CMC, merge the upper level ridge over the southwest US and the
sub-tropical ridge, therefore keeping deeper tropical moisture and
any lower pressure systems emanating out of the tropics away from
the forecast area, and into Old Mexico or deep south Texas.

At this point, with some uncertainty, will keep climo type pops
and conditions for the forecast area through the end of the week
and the end of the forecast period.

If the solutions closer to the Euro start to prevail, then pops
will be lower and temps a little warmer. If the GFS solution
starts to come in line, then the forecast area will see higher
pops. Stay tuned.

Rua

MARINE...
A light to moderate southerly flow is expected during the forecast
period as weak high pressure at the surface ridges across the
northern Gulf of Mexico. An increase of showers and thunderstorms
is expected on Sunday into early next week, as a weakness aloft
develops.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  92  72  92 /  20  40  20  30
LCH  75  90  77  90 /  30  40  10  40
LFT  75  92  75  91 /  20  40  20  50
BPT  76  91  76  91 /  30  40  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...66
Hazardous weather outlook, Jun 9, 5:02 AM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
502 AM CDT Sat Jun 9 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
502 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

A few showers and thunderstorms can be expected with daytime
heating by late morning into the afternoon. Brief gusty winds,
brief heavy downpours, and occasional cloud to ground lightning
can be expected with the storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A weakness aloft and ample Gulf of Mexico moisture will allow for
a daily chance of showers and thunderstorms, mainly in the late
morning through early evening. Some of storms may produce brief
gusty winds, brief torrential downpours, and frequent cloud to
ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-101115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
502 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms are expected each day. Some of
the storms will produce locally higher winds and seas, heavy
rainfall reducing visibility, and frequent cloud to water
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 9, 1:22 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
122 PM CDT SAT JUN 9 2018

LAZ030-041-091845-
Calcasieu LA-Beauregard LA-
122 PM CDT SAT JUN 9 2018

...SPECIAL WEATHER STATEMENT...

At 122 PM CDT, Doppler radar was tracking a strong thunderstorm over
Buhler, or 7 miles north of Sulphur, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lake Charles, De Quincy, Moss Bluff, Ragley, Dequincy, Buhler and
Gillis.

LAT...LON 3042 9351 3056 9318 3040 9313 3038 9313
      3038 9312 3030 9310 3024 9342
TIME...MOT...LOC 1822Z 245DEG 11KT 3034 9337

Warthen
Special weather statement, Jun 9, 2:50 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
250 PM CDT SAT JUN 9 2018

TXZ201-215-216-261-092030-
Orange TX-Jefferson TX-Hardin TX-Southern Jasper TX-
250 PM CDT SAT JUN 9 2018

...SPECIAL WEATHER STATEMENT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakeview, or near Beaumont, moving northeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Beaumont, Vidor, Rose City, Pine Forest and Lakeview.

LAT...LON 3007 9415 3021 9421 3029 9399 3010 9391
TIME...MOT...LOC 1950Z 247DEG 5KT 3016 9410

Warthen

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:50 PM CDTSpecial Weather StatementLCHOrange40 min
Jun 9, 3:35 PM CDTAreal Flood AdvisoryLCHJefferson, Orange115 min
Jun 9, 4:34 PM CDTAreal Flood AdvisoryLCHHardin, Jefferson, Orange116 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.